Attention deficit hyperactivity disorder (ADHD) is often treated with the use of stimulant medications like Ritalin, Concerta, Adderall, and Vyvanse. These drugs can help to increase focus and alertness in people with attention problems. However, it’s important to know the potential side effects of any drug that affects your brain’s chemical communications.
ADHD medications are usually well-tolerated, which means patients that take them only encounter mild side effects or none at all. However, when you’re taking any psychoactive substance, you may run into some adverse effects. It’s essential to monitor your condition and any new or changing symptoms when you are taking medication. If something is bothering you, let your doctor know. ADHD medicines are more likely to cause unpleasant side effects when they’re used for a long time or abused in high doses.
These medications may cause some rare side effects, which can include personality changes, tics, chest pains, and aggression.
As stimulants, ADHD medications increase excitability in the nervous system to achieve their desired effects. However, it can also impair your ability to relax and rest in some cases. Sleep requires your body to slow down and for excitability in the nervous system to decrease. Sleep disorders may seem like a mild side effect of any given drug, but it can have serious consequences.
According to the Centers for Disease Control and Prevention, as much as a third of Americans don’t get the recommended amount of sleep each night. Stimulants like the ones used to treat ADHD can cause long-term sleep issues like insomnia, especially when the drugs are abused. The CDC also warns that sleep problems are linked to serious health issues like obesity, diabetes, and depression. It can also cause more immediate problems as well, like daytime drowsiness, poor performance at work or school, higher risks of vehicle accidents, impaired focus, and slower reaction time.
Like insomnia, stimulants are often associated with anxiety and panic disorders. In some cases, stimulant drugs may trigger dormant or pre-existing anxiety disorders. Anxiety is a common symptom of psychoactive drugs, but it can be debilitating in severe cases. Anxiety is often rooted in an overactive nervous system, which can be triggered by stimulants. If you start to feel irritable, restless, or anxious after taking an ADHD drug, speak to your doctor. They may be able to ease the side effect by adjusting your dose or switching medications.
In some cases, your brain can adapt to a stimulant medication and come to rely on it. This is especially common if you take it for too long or abuse it without a prescription. If you become dependent on the drug, cutting back or stopping could cause uncomfortable symptoms like fatigue, depression, and mental fog. In some cases, depression can be severe. If you feel like you’ve become dependent on the medication, your doctor may be able to limit withdrawal symptoms by helping you taper off the drug.
CDC. (2018, February 22). CDC – Sleep Home Page – Sleep and Sleep Disorders. Retrieved from https://www.cdc.gov/sleep/index.html
Mayo Clinic. (2016, October 15). Insomnia. Retrieved from https://www.mayoclinic.org/diseases-conditions/insomnia/symptoms-causes/syc-20355167
National Institute of Mental Health. (2019, September). Attention-Deficit/Hyperactivity Disorder. Retrieved from https://www.nimh.nih.gov/health/topics/attention-deficit-hyperactivity-disorder-adhd/index.shtml
National Institute on Drug Abuse. (2018, June 6). Prescription Stimulants. Retrieved from https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants
National Institute on Drug Abuse. (2019, November). 8: Definition of dependence. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/neurobiology-drug-addiction/section-iii-action-heroin-morphine/8-definition-dependence